Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: May, 1991, Volume 59, Issue 3

Subgroup Consistent Poverty Indices<687:SCPI>2.0.CO;2-Y
p. 687-709

Anthony F. Shorrocks, James E. Foster

It seems desirable that the overall level of poverty should fall whenever poverty decreases within some subgroup of the population and is unchange outside that group. Yet this simple and attractive property, which we call "subgroup consistency," is violated by many of the poverty indices suggested in recent years. This paper characterizes the class of subgroup consistent poverty indices, and identifies the special features associated with this property.

Log In To View Full Content